My mother who is 63 years old at a stature of 5 foot tall and 78 pounds decided to go forward with chemo procedure. A combination of Gemzar and Cisplatin - 2 weeks on & 1 week off. Our family was initially weary of chemo due to potential side effects and some dangers that could present during and after treatments especially following her major weight loss post-Whipple procedure that was done in early May of last year. However, mom decided that she wanted to give it a chance with God and her family by her side.
My mother started her first chemo on 12/20- Cisplatin 30mg/Gemzar 1250mg. Prior to her chemo meds, she was given Zofran (25mg), Dexamethazone(10mg) and Ativan(0.5mg) to prevent nausea in addition to tons of saline all via IV through a port that was surgically inserted. Following mom's first chemo, as you can imagine, our entire family was on a wait-and-watch mode all day and everyday. But so thankfully, no nausea and her appetite remained.
Then mom's 2nd chemo was a week after following the same regimen with WBC of 3.61 and CA19-9 at 480. My mom's oncologist thought the CA19-9 level was really elevated but decided to continue with the treatment since its still way too early to tell especially with our mom doing so well after 1st treatment. By the end of 1st cycle, our mom continued to have appetite and walked for at least 30 minutes to an hour daily.
1 of cycle 2 was on 1/10. Mom's WBC rose to 4.1 however her CA19-9 level was even more elevated at 592. Nonetheless, mom's condition overall has been pretty positive. She even weighed 1.5 lbs more since her first chemo 3 weeks ago. When we asked about mom's CA19-9 level to her oncologist, the doc said its still too early on in the treatment to switch over to other meds. So we decided to finish cycle 2 (2 of cycle 2 scheduled for 1/17) and then get a CT scan to see the activities of tumors. Mom's oncologist also commented that judging by my mom's overall condition, it seems that the treatment is working for her however, sometimes, when chemo is actually killing off the masses, it releases proteins that goes into the bloodstreams, causing an elevation in CA19-9 level. Hoping that is what is happening and not tumors growing.
Though our family has been in great spirits and very thankful for our mom's overall well being her CA19-9 level got us in a worrisome mode again.
Has anyone else experienced similar situation? and if anyone could share anything to do with CA19-9 level and actual tumors, your comments would be greatly appreciated!